Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 55, NWS Mobile, AL

March 5, 1998Monroe County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 5, 1998, 12:39 PM CST for Monroe County, Wilcox County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 1998, 12:39 PM CST (18:39 UTC)
Expired
Mar 5, 1998, 1:40 PM CST
In force
61 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Monroe County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 150 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1998-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1998-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS1 KMOB 051836 RRA
SVRMOB
ALC099-131-051940-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1239 PM CST THU MAR 5 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 140 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN ALABAMA

   ...MONROE COUNTY
   ...WILCOX COUNTY


AT 1237 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 4 MILES WEST OF LOWER PEACH TREE MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM ARE...
  LOWER PEACH TREE AT 1240 PM CST
  HYBART AT 100 PM CST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 9:28 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 5, 9:28 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
928 AM CST THU MAR 5 1998

MESO-ETA FORECAST DATA VERIFYING WELL WITH PLACEMENT OF SFC FNT TO
NORTH AND WITH CNVTV ACTIVITY OVR COASTAL WATERS.  IMMEDIATE CONCERNS
OVR GULF ATTM WHERE ELEVATED CORES OCCURRING IN AREA OF 50/100 S.
SMWS FLYING THRU 11 AM. 130 KT JET STREAK EJECTING INTO NW GULF
AIDING TO ENHANCE LIFT IN LF RGN OVR COASTAL WATERS IN VCNTY OF H30
TROF THIS AM. ACRS N MS AND AL...SHWRS/STMS FORMING ALONG SLOW MOVG
FRONTAL BNDRY WITH ACTVITY EMBEDDED IN RR RGN OF 80 KT JET STREAK.
BNDRY TO PROPOGATE SE TODAY AND ALLOW FOR ADDITIONAL LOLVL FORCING.
FA IN COUPLED JET STRUCTURE AND WITH LIMITED AMT OF INLAND PCPN THUS
FAR...SFC HEATING DESTABILIZING THE LOCAL AIRMASS AND ADEQUATE
MOISTURE...WUD XPCT SHWRS AND STMS TO BECOME MORE NUMEROUS BY
AFTERNOON. NO CHGS TO FCST. 10

In the hours before

Special weather statement, Mar 5, 11:00 AM CST, 1 hour 39 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CST THU MAR 5 1998

NUMEROUS SHOWERS AND STORMS NEAR A STATIONARY FRONTAL
BOUNDARY...DRAPED ACROSS NORTH ALABAMA TO SOUTHERN ARKANSAS...IS
PRODUCING A POCKET OF RAIN COOLED AIR THAT IS FORECAST TO MOVE SOUTH
INTO THE OUTLOOK AREA THIS AFTERNOON. AS THIS COLLIDES WITH A
WARM...MOIST...UNSTABLE AIRMASS ALREADY PRESENT OVER THE DEEP SOUTH
AND WITH THE HELP OF STRONG JET STREAM WINDS...STORMS ARE EXPECTED TO
DEVELOP AND BECOME MORE NUMEROUS OVER THE REGION DURING THE AFTERNOON
CONTINUING INTO EVENING.

AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT A SEVERE WEATHER
OUTBREAK WILL OCCUR.  BUT A FEW STORMS COULD BECOME NASTY AT
TIMES...PRODUCING STRONG WINDS...CLOUD TO GROUND LIGHTNING...SMALL
HAIL AND LOCALLY HEAVY RAINS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
Special weather statement, Mar 5, 11:00 AM CST, 1 hour 39 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CST THU MAR 5 1998

NUMEROUS SHOWERS AND STORMS NEAR A STATIONARY FRONTAL
BOUNDARY...DRAPED ACROSS NORTH ALABAMA TO SOUTHERN ARKANSAS...IS
PRODUCING A POCKET OF RAIN COOLED AIR THAT IS FORECAST TO MOVE SOUTH
INTO THE OUTLOOK AREA THIS AFTERNOON. AS THIS COLLIDES WITH A
WARM...MOIST...UNSTABLE AIRMASS ALREADY PRESENT OVER THE DEEP SOUTH
AND WITH THE HELP OF STRONG JET STREAM WINDS...STORMS ARE EXPECTED TO
DEVELOP AND BECOME MORE NUMEROUS OVER THE REGION DURING THE AFTERNOON
CONTINUING INTO EVENING.

AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT A SEVERE WEATHER
OUTBREAK WILL OCCUR.  BUT A FEW STORMS COULD BECOME NASTY AT
TIMES...PRODUCING STRONG WINDS...CLOUD TO GROUND LIGHTNING...SMALL
HAIL AND LOCALLY HEAVY RAINS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 12:11 PM CSTSevere Thunderstorm WarningMOBMobile64 min
Mar 5, 1:17 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile63 min
Mar 5, 2:14 PM CSTTornado WarningMOBWashington56 min
Mar 5, 2:28 PM CSTSevere Thunderstorm WarningMOBCovington, Escambia57 min
Mar 5, 2:28 PM CSTSevere Thunderstorm WarningMOBBaldwin57 min
Mar 5, 3:22 PM CSTSevere Thunderstorm WarningMOBCovington63 min
Mar 5, 4:03 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe62 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.